Texas, 2015

Hail and Damaging Winds in Texas, April 18, 2015

April 18, 2015 · NWS EWX · 22 events in 6 counties and zones

A line of severe thunderstorms moved southeast across the Hill Country, the Interstate 35 corridor and through eastern South Central Texas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A line of severe thunderstorms moved southeast across the Hill Country, the Interstate 35 corridor and through eastern South Central Texas during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 18, 1:57 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 18, 1:57 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 PM CDT SAT APR 18 2015

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A LOW OVER COLORADO WITH
SOUTHWESTERLY FLOW ACROSS TEXAS. AT THE SURFACE A DRYLINE WAS
STRETCHED FROM AROUND CHILDRESS TO SAN ANGELO TO THE BIG BEND. THE
PRESSURE FIELD ACROSS OUR CWA IS ILL DEFINED AND WINDS WERE
GENERALLY LIGHT AND VARIABLE. DEW POINT TEMPERATURES REMAIN HIGH
IN THE MID TO UPPER 60S. DRT SOUNDING THIS MORNING SHOWED A WEAK
CAP AT ABOUT 850MB. EXPECTING STORMS TO FORM ALONG THE DRYLINE AND
CONTINUE INTO THE FIRST PERIOD. MODELS FORECAST CAPE 1000-2000
J/KG WITH HIGHEST VALUES ALONG AND SOUTHEAST OF I-35 WITH VERTICAL
WIND SHEAR OF 30-40 KTS. SPC HAS US IN AN ENHANCED RISK FOR SEVERE
THUNDERSTORMS. LOOKS LIKE THE BEST SCENARIO FOR THIS EVENING WILL
BE A LINE OF STORMS MOVING THROUGH THE HILL COUNTRY TOWARD THE
SOUTHEAST AND ACROSS I-35 TOWARD I-10. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WIND. THERE WILL ALSO BE A LOWER THREAT
FOR TORNADOES. STORMS SHOULD WEAKEN AFTER MIDNIGHT AND THEN MOVE
AWAY FROM OUR AREA. SUNDAY A WEAK COLD FRONT WILL MOVE THROUGH AND
TURN THE WINDS TO THE NORTH. THIS WILL BRING DRIER AIR AND END
RAIN CHANCES. THIS ALSO ALLOW TEMPERATURES TO CLIMB AND SUNDAY
WILL BE A VERY WARM DAY. THEN CLEAR SKIES WILL ALLOW FOR GOOD
RADIATIONAL COOLING SUNDAY NIGHT.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
GRADUAL RIDGING WILL BUILD OVER THE SOUTHERN PLAINS INTO THE
MIDDLE OF THE NEW WEEK. THEN A TROUGH WILL DIG DOWN THROUGH THE
WEST AND THE RIDGE WILL BECOME MORE PRONOUNCED BY THURSDAY. THE
TROUGH WILL BEGIN TO PROGRESS EASTWARD FRIDAY AND MOVE TO THE
CENTRAL PLAINS BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  88  56  74  55 /  40  -   -    0  20
AUSTIN BERGSTROM INTL AIRPORT  60  87  55  73  53 /  40  -   -    0  20
NEW BRAUNFELS MUNI AIRPORT     61  87  56  74  54 /  30   0  10  -   20
BURNET MUNI AIRPORT            59  86  52  73  53 /  40   0   0   0  20
DEL RIO INTL AIRPORT           60  89  58  77  60 /  20   0  -   10  20
GEORGETOWN MUNI AIRPORT        60  86  53  73  52 /  40  -   -    0  20
HONDO MUNI AIRPORT             61  88  57  75  55 /  20   0  -   -   30
SAN MARCOS MUNI AIRPORT        61  86  56  74  54 /  40   0  10  -   20
LA GRANGE - FAYETTE REGIONAL   62  86  57  74  57 /  40  10  10  -   20
SAN ANTONIO INTL AIRPORT       63  88  58  74  57 /  30   0  -   -   30
STINSON MUNI AIRPORT           62  88  59  74  57 /  20   0  10  -   30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...01
Hazardous weather outlook, Apr 18, 1:34 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT SAT APR 18 2015

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
234 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS CHANCE OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO
EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY CAUSE
ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EVENING.

In the hours before

Local storm report, Apr 18, 12:37 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      MEDINA                  29.80N  99.25W
04/17/2015                   BANDERA            TX   LAW ENFORCEMENT

            5-6 LOW WATER CROSSINGS FLOODED IN BANDERA
            COUNTY...MAINLY IN MEDINA AND WEST TOWARDS VANDERPOOL
            AND EAST TOWARDS BANDERA AND PIPE CREEK.

&&

EVENT NUMBER EWX1500182

LJH
Local storm report, Apr 18, 12:46 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NW BANDERA            29.74N  99.09W
04/17/2015  E0.75 INCH       BANDERA            TX   PUBLIC

&&

EVENT NUMBER EWX1500183

LJH
Special weather statement, Apr 18, 3:15 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT SAT APR 18 2015

TXZ183-182145-
VAL VERDE TX-
415 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
445 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOX CANYON-AMISTAD...OR 11 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST
AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COMSTOCK...BOX CANYON-AMISTAD...SEMINOLE CANYON STATE PARK...PAFFORD
CROSSING...ROUGH CANYON REC AREA...LAKE AMISTAD...AND DEVILS SHORES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2982 10130 2963 10080 2947 10112 2947 10115
      2952 10118 2952 10125 2962 10125 2963 10126
      2962 10128 2959 10128 2957 10130 2959 10131
      2965 10130 2966 10135 2966 10137
TIME...MOT...LOC 2114Z 239DEG 39KT 2952 10123
Special weather statement, Apr 18, 3:50 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT APR 18 2015

TXZ189-182230-
KENDALL TX-
450 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENDALL...EASTERN
BANDERA AND SOUTHEASTERN KERR COUNTIES UNTIL 530 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NELSON CITY...OR NEAR BOERNE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOERNE...WALNUT GROVE...BERGHEIM...WELFARE...NELSON CITY...WARING...
KREUTZBERG...CROWN AND CASCADE CAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2985 9852 2976 9869 2972 9878 2978 9892
      2988 9892 2999 9880
TIME...MOT...LOC 2150Z 237DEG 10KT 2983 9880

AAT

The radar

The Austin/San Antonio radar (KEWX), 78 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Kendall

When
April 18, 3:59 PM CST
Where
Kendall County, 1.2 mi W of Welfare
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.920, -98.800

Half dollar size hail was reported by a CoCoRaHs observer southeast of the city of Comfort.

Hail, Kendall

When
April 18, 4:07 PM CST
Where
Kendall County, 1.92 mi ESE of Welfare
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.910, -98.750

Ping pong ball size hail was reported among mostly quarter sized hail by a trained spotter about two miles east of the town of Welfare.

Hail, Gillespie

When
April 18, 5:00 PM CST
Where
Gillespie County, Luckenback
Measured
0.88 in hail
Reported by
Public
Coordinates
30.180, -98.750

Nickel size hail reported by the public in the town of Luckenbach.

Hail, Gillespie

When
April 18, 5:14 PM CST
Where
Gillespie County, 1.19 mi E of Willow City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.400, -98.680

Quarter size hail was reportedly covering the ground near Willow City.

Hail, Kendall

When
April 18, 5:44 PM CST
Where
Kendall County, 1.51 mi NNW of Boerne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.800, -98.740

Nickel size hail was reported in the city of Boerne.

Hail, Gillespie

When
April 18, 6:39 PM CST
Where
Gillespie County, 5.68 mi SSE of Cherry Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
30.410, -98.970

Penny size hail was reported by the public along highway 87 between Fredericksburg and Cherry Spring.

Hail, Gillespie

When
April 18, 7:00 PM CST
Where
Gillespie County, 0.69 mi N of Morris Ranch
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.230, -99.000

Golf ball size hail among mostly quarter sized hail was reported north of Morris Ranch by local broadcast media.

Hail, Blanco

When
April 18, 7:25 PM CST
Where
Blanco County, 5.2 mi WSW of Round Mtn Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.350, -98.460

Quarter size hail was reported northwest of Johnson City near Black Jack Road.

Hail, Gillespie

When
April 18, 7:35 PM CST
Where
Gillespie County, 1.51 mi SSW of Fredericksburg
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.260, -98.880

Quarter size hail was reported by a CoCoRaHs observer located in southwest Fredericksburg.

Hail, Blanco

When
April 18, 7:50 PM CST
Where
Blanco County, 5.41 mi E of Cypress Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.390, -98.160

A trained spotter reported quarter size hail covering the ground.

Hail, Hays

When
April 18, 7:55 PM CST
Where
Hays County, 0.91 mi SW of Dripping Spgs
Measured
2 in hail
Reported by
Public
Coordinates
30.190, -98.090

Two inch diameter hail was reported by the public in the city of Dripping Springs.

Hail, Travis

When
April 18, 8:02 PM CST
Where
Travis County, 5.48 mi SW of Austin Lakeway Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.290, -98.060

Golf ball size hail reported by the public at Little Buckaroo Ranch off Hamilton Pool Road in western Travis County.

Hail, Travis

When
April 18, 8:10 PM CST
Where
Travis County, 1.83 mi SW of Marshall Ford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.360, -97.900

A trained spotter reported two inch diameter hail in the Steiner Ranch community near Lakeway.

Hail, Travis

When
April 18, 8:15 PM CST
Where
Travis County, 1.83 mi NE of Austin Lakeway Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
30.370, -97.980

Nickel size hail was reported in Lakeway by the public.

Hail, Travis

When
April 18, 8:16 PM CST
Where
Travis County, 1.83 mi NE of Austin Lakeway Arpt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
30.370, -97.980

Half dollar sized hail was reported in the city of Lakeway by local broadcast media.

Thunderstorm Wind, Travis

When
April 18, 8:22 PM CST
Where
Travis County, 0.6 mi E of Austin Mabry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.320, -97.760

A large tree was broken in half on Highland Terrace just east of Loop 1.

Hail, Travis

When
April 18, 8:23 PM CST
Where
Travis County, 1.83 mi NE of Austin Lakeway Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.370, -97.980

Quarter size hail was reported in the city of Lakeway by the public.

Thunderstorm Wind, Travis

When
April 18, 8:25 PM CST
Where
Travis County, 3.16 mi NE of Four Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.430, -97.810

A tree was reportedly blown down on Steck Avenue in north Austin.

Thunderstorm Wind, Travis

When
April 18, 8:30 PM CST
Where
Travis County, 0.32 mi NW of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
30.273, -97.744

Austin Energy Utility Company reported 7500 customers without power in the Austin Metro area. Fallen trees on power lines were said to be the cause.

Thunderstorm Wind, Travis

When
April 18, 8:30 PM CST
Where
Travis County, 0.6 mi W of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.270, -97.750

Roof damage was reported to parts of a downtown Austin residential mid-rise building.

Hail, Travis

When
April 18, 8:33 PM CST
Where
Travis County, 1.51 mi NNW of Austin
Measured
1 in hail
Reported by
Public
Coordinates
30.290, -97.750

Quarter size hail was reported at the intersection of First Street and Riverside Drive in downtown Austin.

Hail, Bastrop

When
April 18, 8:48 PM CST
Where
Bastrop County, Elgin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.350, -97.370

Nickel size hail was reported in the city of Elgin by local law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571945, 571946, 571947, 571948, 571949, 571950, 571951, 571952, 571953, 571954, 571955, 571956, 571957, 571958, 571959, 571960, 571961, 571962, 571963, 571964, 571965, 571966.